23 August 2012
The muscle problems often reported by patients who are taking statins are associated to the strength or the cholesterol-lowering drugs, scientists have found.
A study published online in the journal PLoS ONE found that the adverse effects of statins, like muscle pain and weakness, were related to the drug’s potency, or the level at which it lowers cholesterol.
Rates were determined for different statins by tallying the reports of muscle side effects, which were standardised to the number of prescriptions filled for the drug. Individual muscle problems were studied, as well as overall side effects.
Rosuvastatin, the strongest drug tested, was seen to have the most reported problems.
Researcher Beatrice Golomb, of the University of California San Diego, noted that these findings underline the fact that stronger statins have a higher risk, and physicians should use them with greater caution.
She explained: “Rankings closely match the individual potencies of each statin. Thus, the strength of the statin drug appears to be a dominant factor in determining how likely muscle problems are to occur.”
Posted by Jeanette Royston
Health News is provided by Adfero in collaboration with Spire Healthcare. Please note that all copy above is ©Adfero Ltd. and does not reflect views or opinions of Spire Healthcare unless explicitly stated. Additional comments on the page from individual Spire consultants do not necessarily reflect the views or opinions of other consultants or Spire Healthcare.